Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sharpshooter

Would you recommend accutane?

Hey! I've been seeing a dermatologist the past year or so. I've tried different antibiotics (currently been on Erythromycin for 5/6 weeks) and have the Epiduo cream at the moment but all have had mixed success. 

My dermatologist has recommended that I should try Accutane but I've read the side effects, both physically and mentally, can be terrible and has a link with depression. I've said no to it when asked.

I've suffered from depression in the past and my skin does affect my mood and I know taking Accutane that it gets worse before it gets better. 

I'm 33 now and have acne since I was 13. I'd say now it is mild to moderate. I wanted to come on here to gauge people's feelings and experience of using Accutane. 

Share this post


Link to post
Share on other sites

YES YES YES! 

I am 21 and regret not going on accutane much earlier. The first two months were rough for me because of the inital breakout but after that passed I was and am so happy with my skin. I am on month 4 and have not had a single breakout this month... that's something i never thought I would be able to say. My skin is never oily and it looks so clear! I also suffer from depression but this has had zero effect on my mood. I was a bit upset the first month but I knew if i pushed through everything would be fine. I am now so confident and happier then ever! I would seriously consider it. It may be a rough first month for you because seeing all the acne come at once is very depressing, you just need to push through and remember its not forever and it will eventually clear up and boost your confidence.

I waited two years to get on accutane because reading all the side effects scared me,however being on it now I don't understand why I was so scared.

Share this post


Link to post
Share on other sites

I've been on accutane for 10 weeks. Never had an initial breakout, my skin started healing almost literally overnight and the side effects are tough but bearable if you take care of yourself (I'm on 40mg a day). The thing that actually bothers me the most is the redness on my face. Some people don't even notice it though, but I've had a few people ask me if I had gone skiing (because the skin around the eyes doesn't get as red as the rest of my face). I've even drank a few beers here and there, and my liver did just fine.

Every person has a different experience, however. It all depends on your pre-existing acne condition, dosage, body reaction to the medicine, climate... There's just so many variables. I don't really believe in depression as a direct side effect of the medicine. However, I do think that the sum of some of the real side effects, plus an hypothetic initial breakout, can trigger a negative state of mind. It drains up a whole lot of your daily energy, so it can definitely make those down days even more grey. You just need to gather yourself up mentally and always keep in mind that it's a 5+ month journey and there might be minor setbacks along the way.

Share this post


Link to post
Share on other sites

I chose not to do accutane and two dermatologists recommended it to me 3 years ago. I had bad acne cysts. I chose to  change my diet and gave up dairy and that worked for me.  The side effects mentally that can occur really concerned me, but to each their own. I chose not to do it and I'm glad I did.  I hope this helps you. Stay positive!

Share this post


Link to post
Share on other sites

I think you need to weigh up the benefits against the risks with roaccutane. I’ve just started a course and been on it a month and my skin has gotten worse but I know it will improve by around month 3 and will be totally clear before the summer. I went on roaccutane at 15 but only for 4 months and I don’t think it was long enough to keep it away for good (I’m 22 now). And with regards to depression I think maybe doing some research yourself with be useful. Roaccutane is linked to suicide but I don’t think it’s actually proven to be the drug that causes this? I mean the person could very well be depressed because of their skin anyway and it could be a coincidence. I don’t think there’s any solid evidence to say that it enhances depression but dermatologists have to be careful I suppose. I suffered with anxiety in the past and have been fine. I’ve had mood swings but none out of the ordinary. Mainly when my skin breaks out, I get really annoyed with it as it makes me not want to leave the house! My acne is moderate I’d say but like little spots not big painful ones. 

There are things to consider as well like the effects on the liver and cholesterol. Roaccutane temporarily rises cholesterol and liver enzymes. Which means you can’t drink to excess and have to eat healthily. Which is good anyway in my eyes.

i think if your acne is affecting the quality of your life you should try roaccutane because it is a very effective treatment. 

Good luck 

Charlotte 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×